A family in West Michigan is mourning the sudden loss of their daughter, and shedding light on a rare syndrome that many have not heard of. Opposing Views reported on Saturday, Aug. 23, that 24-year-old Cassandra Campbell contracted Stevens Johnson Syndrome (SJS) from antibiotics that she was taking to treat a bug bite.
Her life was said to just be blossoming: Campbell had just given birth to a daughter on June 29, and just stepped into a new profession as a tattoo artist alongside her father. Her mother, Cindy Shoemaker, said she was bitten by a bug that they assumed was a brown recluse. After going to the emergency room, Campbell was put on two antibiotics to treat the bite.
After obtaining a rash and flu-like symptoms she went to the hospital two different times, but the doctors were not able to diagnosis her. Her condition then took a horrific turn. “I got a call from her boyfriend saying she couldn’t see. Her eyes were all matted shut, and she couldn’t walk on her feet,” Shoemaker said to Fox 17. Campbell was rushed to the hospital again on July 13.
Days later, after consulting outside doctors, those treating Campbell diagnosed her with SJS. According to Mayo Clinic, “ Stevens-Johnson syndrome is a rare, serious disorder of your skin and mucous membranes. It's usually a reaction to a medication or an infection. Often, Stevens-Johnson syndrome begins with flu-like symptoms, followed by a painful red or purplish rash that spreads and blisters. Then the top layer of the affected skin dies and sheds.” Every year, SJS effects less than one percent of people who take antibiotics such as penicillin or Bactrim.
Campbell’s rash continued to get worse, and she was eventually admitted to Bronson Burn and Wound Center. There, blisters that covered her body were taken off, and bandaged. Although treated, the blisters continued to come back, and her skin was falling off. The tissues in Campbell’s body broke down, and eventually her veins gave out. This disease is treatable, but must be caught early on in its stages and is not always curable. After performing CPR on Campbell three times, she passed.
Because this disease is so rare it is still unknown what ingredient causes these reactions. Fox 17 lists three elements that are related to this disease: genetics, what medication you are taking and for how long you take it. If you are taking antibiotics and get a rash, it is highly recommended that you seek medical attention.